Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 2, 2021Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 2, 2021, 3:05 PM MDT for Flathead County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 3:05 PM MDT (21:05 UTC)
Expired
Aug 2, 2021, 4:00 PM MDT
In force
55 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Flathead County, MT

The radar

The Missoula radar (KMSX), 149 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS85 KMSO 022105
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
305 PM MDT Mon Aug 2 2021
 
MTZ002-003-022200-
Flathead/Mission Valleys MT-West Glacier Region MT-
305 PM MDT Mon Aug 2 2021

...A strong thunderstorm will impact portions of central Flathead
County through 400 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitefish, or 10 miles northwest of Evergreen, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Whitefish and Columbia Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4831 11446 4837 11449 4846 11417 4833 11410
TIME...MOT...LOC 2105Z 262DEG 10KT 4835 11440 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:53 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 2, 2:53 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
253 PM MDT Mon Aug 2 2021

.DISCUSSION...The record setting amount of atmospheric moisture
presently over the Northern Rockies and the presence of increasing
afternoon convection are resulting in exceptionally efficient
rainfall from showers and thunderstorms. Rainfall rates of 1 to 2
inches per hour have been observed this afternoon and a threat
for flash flooding will continue into this evening, mainly for SW
Montana, Lemhi County, and locations along the Continental Divide.

This moisture will slowly abate and drift of to the east over the
next two days as high pressure quickly rebounds. That also means
warm, above normal temperatures along with wildfire smoke are
expected to return to the region. Some lower valley locations in
far NW Montana and over Central Idaho may rise towards the upper
90s and even into the low 100s.

The warm-up will end nearly as quickly as it began due to a
trough of low pressure approaching the Northwestern USA on
Thursday. Overall the southwest flow ahead of this low pressure
system will be favorable for the development of showers and
thunderstorms. But it could be further enhanced by a push of
monsoonal moisture that some models show possible. We hope to have
better model agreement on this possibility in the coming days.

Much cooler weather seems likely for Friday and especially the
weekend as a broad low pressure trough sets up over the entire
Northern Rockies. High temperatures in the 70s and 80s (yes you
read that correctly) during the day with lows in the 30s and 40s
seems possible under this much cooler airmass. This significant
pattern change has surprisingly decent agreement and consistency
within the models, particularly for a change 5+ days into the
future.

&&

.AVIATION...Widespread showers and thunderstorms will remain over
and near KSMN and KBTM into this evening. Rainfall has been
exceptionally efficient with these storms, with torrential
downpours at rates of 1 to 2 inches per hour. Expect widely
obscured terrain as well as reduced visibility due to fog, clouds,
and rainfall. Elsewhere KGPI, KMSO and the rest of Western
Montana/Central Idaho will be seeing decreasing shower activity
and cloud cover overnight. This will lend to return of fog/stratus
for much of the area which will likely result in widespread
visibility reductions and lowered ceilings.

&&

.CLIMATE...The final numbers are in for July and it was certainly
a hot one for the record books.

Missoula: The average temperature for the month was 74.9F which
is 6.5F above normal. It places as the 2nd warmest July on record
and also the 2nd warmest month since records began in 1893.

Kalispell: The average temperature for the month was 71.5F, 6.6F
above normal. It places as the 2nd warmest July on record and
also the 2nd warmest month since records began in 1899.

Butte: The average temperature for the month was 68.6F, 5.0F above
normal. It places as the 6th warmest July on record and also the
6th warmest month since records began in 1894.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until midnight MDT tonight Butte/Blackfoot
     Region.

ID...Flash Flood Watch until midnight MDT tonight Eastern Lemhi
     County...Western Lemhi County.

&&

In the hours before

Special weather statement, Aug 2, 2:18 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Mon Aug 2 2021

MTZ002-003-022100-
Flathead/Mission Valleys MT-West Glacier Region MT-
218 PM MDT Mon Aug 2 2021

...A strong thunderstorm will impact portions of central Flathead
County through 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Columbia Falls, or 15 miles northeast of Evergreen, moving northeast
at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Ponding of water and low visibility.

Locations impacted include...
Columbia Falls, West Glacier, Apgar, Martin City, Coram, Hungry Horse
and Nyack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4833 11412 4843 11420 4860 11390 4838 11374
TIME...MOT...LOC 2017Z 242DEG 8KT 4840 11406

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 2, 2:21 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Mon Aug 2 2021

MTZ007-043-022115-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
221 PM MDT Mon Aug 2 2021

...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, northwestern Silver Bow and southeastern Powell
Counties through 315 PM MDT...

At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Ovando to 12 miles west
of Garrison to 9 miles north of Wisdom. Movement was east at 20 mph.

HAZARD...Visibility one-half mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions.

Locations impacted include...
Deer Lodge, Drummond, Anaconda, Galen, Warm Springs, Gregson Hot
Springs, Garrison, West Valley, Finn, Jens, Brock Creek, Dewey,
Fishtrap, Racetrack, Helmville, Opportunity, Ramsay, Georgetown,
Princeton and New Chicago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4633 11252 4633 11253 4630 11257 4622 11257
      4576 11281 4581 11300 4588 11311 4588 11318
      4582 11327 4581 11334 4576 11338 4588 11347
      4649 11316 4726 11307 4718 11305 4718 11280
      4683 11280 4683 11253 4670 11253 4670 11248
TIME...MOT...LOC 2020Z 291DEG 20KT 4717 11300 4648 11308 4574 11345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 2, 2:54 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
254 PM MDT Mon Aug 2 2021

MTZ007-022145-
Butte/Blackfoot Region MT-
254 PM MDT Mon Aug 2 2021

...Strong thunderstorms will impact portions of northeastern Deer
Lodge and Silver Bow Counties through 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Galen to near Silver Bow to
near Divide. Movement was southeast at 10 mph.

HAZARD...Visibility one-half mile or less and winds in excess of 30
         mph.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Ramsay, Janney and
Newcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4574 11246 4576 11250 4571 11252 4563 11268
      4567 11270 4570 11275 4574 11276 4576 11281
      4622 11258 4618 11257 4618 11251 4613 11252
      4609 11247 4605 11248 4602 11244 4593 11244
      4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 2053Z 300DEG 7KT 4621 11258 4593 11269 4575 11282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 2, 3:05 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
305 PM MDT Mon Aug 2 2021

MTZ002-003-022200-
Flathead/Mission Valleys MT-West Glacier Region MT-
305 PM MDT Mon Aug 2 2021

...A strong thunderstorm will impact portions of central Flathead
County through 400 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitefish, or 10 miles northwest of Evergreen, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whitefish and Columbia Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4831 11446 4837 11449 4846 11417 4833 11410
TIME...MOT...LOC 2105Z 262DEG 10KT 4835 11440

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:30 PM MDTAreal Flood AdvisoryMSOFlathead, Lake3 hr
Aug 1, 6:33 PM MDTAreal Flood AdvisoryMSOFlathead3 hr
Aug 1, 6:40 PM MDTAreal Flood AdvisoryMSOSilver Bow10 min
Aug 1, 6:46 PM MDTSpecial Weather StatementMSOFlathead29 min
Aug 1, 6:49 PM MDTFlash Flood WarningMSOSilver Bow97 min
Aug 2, 10:09 AM MDTFlash Flood WatchMSODeer Lodge, Silver Bow9 hr
Aug 2, 2:18 PM MDTSpecial Weather StatementMSOFlathead42 min
Aug 2, 2:21 PM MDTSpecial Weather StatementMSODeer Lodge, Powell54 min
Aug 2, 2:54 PM MDTSpecial Weather StatementMSOSilver Bow51 min
Aug 2, 5:59 PM MDTDense Fog AdvisoryMSOFlathead, Lake, Sanders17 hr
Aug 1, 6:30 PM MDTFlash Flood WarningMSOLemhi3 hr
Aug 1, 7:22 PM MDTAreal Flood AdvisoryMSOIdaho113 min
Aug 1, 7:53 PM MDTAreal Flood AdvisoryMSOIdaho112 min
Aug 1, 7:59 PM MDTAreal Flood WarningMSOLemhi3 hr
Aug 1, 8:15 PM MDTAreal Flood AdvisoryMSOIdaho2 hr
Aug 1, 10:01 PM MDTAreal Flood AdvisoryMSOIdaho119 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.